Single-pass albumin dialysis in a child aged six months with phenobarbital poisoning


Creative Commons License

Kihtir H. S. , Yildirim H. M. , Yesilbas O. , Duramaz B. B. , Sevketoglu E.

TURK PEDIATRI ARSIVI-TURKISH ARCHIVES OF PEDIATRICS, vol.51, no.4, pp.228-230, 2016 (Journal Indexed in ESCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 51 Issue: 4
  • Publication Date: 2016
  • Doi Number: 10.5152/turkpediatriars.2016.2335
  • Title of Journal : TURK PEDIATRI ARSIVI-TURKISH ARCHIVES OF PEDIATRICS
  • Page Numbers: pp.228-230

Abstract

A girl aged six months was hospitalized because of resistant seizures and was discharged with phenobarbital and carbamazepine therapy. She was admitted to a state hospital with symptoms of inability to waken and difficulty in breathing. It was learned that phenobarbital had been used incorrectly and the patient was sent to our pediatric intensive care unit because of severe phenobarbital overdose. The decision was taken for hemodialysis. Single-pass albumin dialysis was planned because phenobarbital can bind to high levels of plasma protein. The process was undertaken with 1% albumin-containing dialysate, which was prepared manually. After 6 hours of dialysis, the phenobarbital blood level measured 62 mcg/mL (>140 mcg/mL on admission) and the patient's clinical findings were markedly regressed. There are no case reports about phenobarbital overdose treated with single-pass albumin dialysis in the literature. We conclude that single-pass albumin dialysis may be a useful treatment, especially with intoxications of drugs that bind protein at high levels.